Birth Control Side Effects: When Enough is Enough

Birth Control Side Effects: When Enough is Enough

Birth control got you down?

birth control side effects

You don’t want children just yet, but you don’t want to be stuck with cramps and vomiting, either. Enter: birth control. After a long, laborious process of choosing the method that best fits your lifestyle and needs, you’re content to think it’s going to be puppies and kittens from now on.

But what happens when your birth control is hurting more than helping?

Contraceptives in America

First, it’s important to understand that you are not alone, suffering some rare or unusual condition. Your doctor will not find you strange or unusual for voicing your concerns, so be sure to talk to them! You don’t need to feel embarrassed. Don’t believe us? According to the Guttmacher Institute, there are:

  • 62 million women in the United States within their childbearing years (15-44). 43 million of those women are at risk of unintended pregnancy, and of those 43 million, only 89% are currently using contraceptives.
  • Of those who are sexually active, 99% have tried at least one contraceptive method at least once.
  • 1 in 10 women at risk for unintended pregnancy are not using any contraceptive at all. The highest rate for that is among 15-19 year olds, and the lowest among women aged 40-44.
  • The most common type of birth control among women in the United States is the Pill, with tubal sterilization and condoms coming in second and third, respectively.

With that many women taking birth control, for a variety of reasons ranging from pregnancy prevention to acne and menstrual cramps treatment, you can be sure you aren’t the only one horrified by some of the side effects it can cause.

birth control side effects

Common Side Effects

All non-permanent forms of birth control, as wonderful as they are, do come with side effects. They may range from mild to severe, and some may even require a change in contraceptive method. Just to be sure what you’re experiencing it perfectly normal, here’s a short list of the most common side effects:

  • Headache, Dizziness, Tender Breasts: These side effects, although uncomfortable, are relatively minor. Typically, these are common symptoms following the beginning of a birth control method, so if you just started out and are already frustrated, be patient. If the symptoms don’t disappear within a few months, you should talk to your doctor.
  • Nausea: Everyone’s least favorite side effect, this one should go away within a few months as well. If it doesn’t, don’t panic. Pill users experiencing nausea should try taking it with food before consulting a doctor. Patch and ring users may need to seek alternative contraceptive methods after consulting with a doctor.
  • Breakthrough Bleeding: Unpredictable, annoying, and uncomfortable, this particular side effect may not be avoidable aside from wearing panty liners and taking an anti-inflammatory. Pill users should try taking their contraceptive at the same time daily to see if that improves; progestin-only contraceptive methods, such as the mini-pill or shot, are especially prone to bleeding since the lining of their uterus is thinner. Annoying as this is, this could also mean your periods become lighter or disappear completely.
  • Decreased Libido: Don’t worry—you aren’t broken, nor is your significant other suddenly suffering an increase in drive. Typically, this side effect is found in women using the pill, and can be swapped for another oral contraceptive to reverse the effect. In some cases, a new contraceptive method may be needed.
  • Mood Swings: Just because you don’t have your period anymore doesn’t mean your hormones aren’t fluctuating. If you’re sure it’s the birth control that is affecting your moods and not another factor, you may want to try a non-hormonal method. In some cases, an anti-depressant may be prescribed alongside your birth control to help even out those unpredictable moods.
  • Weight Gain: The holiday season—and all of its delicious meals—hasn’t come in the summer, and you aren’t revisiting your Freshman 15: weight gain can be a side effect of some birth control methods. In fact, most contraceptives based on estrogen can lead to water retention; lowering the dose of estrogen may be the solution for you. If not, a progestin-based contraceptive may be better suited to you and your body.

These certainly aren’t all of the side effects birth control can cause, but they are some of the most common. Don’t feel embarrassed or upset if your birth control has left you bloated or nauseous: sometimes that’s just what happens. Come talk with us about choosing the best birth control for you, or if it’s time to switch to a new method.